Recurrence of Adverse Drug Reactions following Inappropriate Re-Prescription
- 89 Downloads
Adverse drug reactions (ADRs) are a common, and often preventable, cause of hospital admission, especially in the elderly, and can occur during hospitalization.
In this current opinion article, we present three cases of recurrence of a serious ADR due to re-prescription of a withdrawn medication that highlight the need for a system to prevent the undesirable re-prescription of medications withdrawn because of an ADR. In addition, we describe an electronic system that could help prevent undesirable re-prescription following an ADR. Such a system should document ADRs systematically at the patient level, make this information available to relevant healthcare providers and the patient, and flag re-prescription of the offending drug. The effectiveness and cost effectiveness of such a system would need to be determined.
KeywordsHaloperidol Hydrochlorothiazide Pamidronate Selegiline Pergolide
Carolien van der Linden was financially supported by Catharina Hospitals Science Fund, which had no role in any of the following: design and conduct of the study; collection, management, analysis, and interpretation of the data; and preparation, review or approval of the manuscript.
All authors declare that they have no conflicts of interest, including specific financial interests and relationships and affiliations relevant to the subject matter or materials discussed in this current opinion article.
- 8.European Medicines Agency. Clinical safety data management: definitions and standards for expedited reporting (June 1995) [online]. Available from URL: http://www.emea.europa.eu/pdfs/human/ich/037795en.pdf. [Accessed 2009 Jun 10]